Hail, Raleigh
- When
- July 9, 1:45 PM EST
- Where
- Raleigh County, Beaver
- Measured
- 0.88 in hail
- Property damage
- $3,000
- Reported by
- Insurance Company
- Coordinates
- 37.750, -81.130
Three homes had minor hail damage.
A southeast low level flow existed into the mountainous counties as an upper level short wave passed. The freezing level was around 12 thousand feet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A southeast low level flow existed into the mountainous counties as an upper level short wave passed. The freezing level was around 12 thousand feet. A few storms pulsed to marginally severe limits and dumped some large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 9, 12:43 PM EST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 143 PM EDT THU JUL 9 2009 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE TODAY AND THIS EVENING. INCREASING MOISTURE FRIDAY. COLD FRONT ARRIVES OVER THE WEEKEND... BECOMING STATIONARY ALONG OUR SOUTHERN BORDER INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... VORT MAX DROPPING INTO CWA CURRENTLY. LOW LEVEL MOISTURE IS LACKING...SO SHRA ARE STRUGGLING TO GET TO THE GROUND. KEEPING POPS SLIGHT CHANCE FOR THE MOST PART UNTIL LATER THIS AFTERNOON...WHEN THE MIDLEVEL SUPPORT CAN COMBINE WITH MORE MOIST SOUTHEAST FLOW TO CREATE SLIGHTLY MORE WIDESPREAD SHRA AND A FEW TSRA. SO...KEPT AFTERNOON POPS PRETTY MUCH INTACT. AFTERNOON MAXES ALSO LEFT ALONE. THINK LAV IS A BIT TOO COOL AS AT LEAST A FEW SUNNY BREAKS SHOULD BE SEEN AS TIME GOES ON. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... PERIOD SHOULD BEGIN WITH SURFACE HIGH PRESSURE RIDGE EXTENDING FROM THE NEW ENGLAND STATES ACROSS VIRGINIA INTO THE SOUTHEASTERN STATES. THIS FEATURE WILL COMBINE WITH AN UPPER LEVEL RIDGE BUILDING IN FROM THE SOUTHWEST TO RESULT IN DRY WEATHER ACROSS MOST LOCATIONS FOR FRIDAY. THE EXCEPTION MAY BE ACROSS THE HIGHER ELEVATIONS...WHERE A FEW OF THE MODELS AS WELL AS HPC SUGGEST SOME CONVECTION MAY DEVELOP. HAVE GONE WITH SLIGHT CHANCE POPS IN THOSE LOCATIONS. SURFACE HIGH PRESSURE SHOULD THEN PUSH SOUTHEAST ALLOWING A COLD FRONT TO APPROACH FROM THE NORTHWEST BY SATURDAY. MODELS DIFFER SOMEWHAT ON THE TIMING OF THE FRONT. HOWEVER...FEEL FRONT SHOULD PUSH INTO NORTHERN PORTIONS OF THE FORECAST AREA AROUND 06 UTC SUNDAY AND THEN BECOME STATIONARY ACROSS OUR SOUTHERN COUNTIES SUNDAY AFTERNOON. GFS IS QUICKER TO MOVE PRECIPITATION SOUTHEAST INTO THE AREA ON SATURDAY. INITIALLY THOUGHT IT MAY BE TOO FAST. HOWEVER...LATEST GEM SUPPORTS THE GFS THINKING. PRECIPITATION CHANCES SHOULD THEN PUSH SOUTHEAST WITH FRONT. BY SUNDAY AFTERNOON...PORTIONS OF SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA SHOULD BE DRY.FAR NORTHERN CONTINUE NEAR THE FRONT MAX/MIN TEMPERATURES WERE TWEAKED TO REFLECT THE LATEST GUIDANCE. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... MODELS CONTINUE TO SHOW AN AREA OF LOW PRESSURE WILL MOVE EAST FROM THE CENTRAL PLAINS. AS THE LOW MOVES EAST...THE FRONT SHOULD BEGIN TO MOVE BACK NORTH AS WARM FRONT....WITH THE PRECIPITATION CHANCES ALSO EXPECTED TO SPREAD NORTH. PREVIOUS FORECAST REFLECT THIS THINKING...SO ONLY MINOR TWEAKS WERE MADE TO MONDAY AND MONDAY NIGHT. OTHERWISE...NO CHANGES WERE MADE. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... CIGS WILL GENERALLY REMAIN VFR THIS AFTERNOON...AS SCATTERED SHOWERS AND STORMS DEVELOP MAINLY IN THE MOUNTAINS. ANY IFR CONDITIONS IN THUNDERSTORMS WOULD BE VERY BRIEF AND DID NOT INCLUDE IN TAFS...BUT DID HAVE TSRA MENTION AT EKN/BKW. CLOUDS WILL BREAK UP TONIGHT AS UPPER DISTURBANCE PASSES...WHO GETS RAIN AND HOW QUICK THE CLOUDS CLEAR WILL DETERMINE FOG SETUP. FOR NOW...CONFINED TO THE VALLEYS AND KEPT IFR VSBYS TO THE WEST...WHERE SKIES WILL CLEAR FIRST. ANY FOG WILL LIFT BY 13Z...WITH VFR CONDITIONS THEREAFTER. AFTER 18Z FRIDAY... IFR POSSIBLE IN THUNDERSTORMS SAT AFTN AND NT...FOLLOWED BY POST-RAIN FOG AT NT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JSH/RPY NEAR TERM...CL SHORT TERM...JSH LONG TERM...JSH/JMV AVIATION...CL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 346 AM EDT THU JUL 9 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-100800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 346 AM EDT THU JUL 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 241 PM EDT THU JUL 9 2009 WVZ035-036-091915- FAYETTE-RALEIGH- 241 PM EDT THU JUL 9 2009 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL RALEIGH AND SOUTH CENTRAL FAYETTE COUNTIES... AT 239 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR STANAFORD...MOVING SOUTHEAST AT 5 MPH. THIS STORM WILL PRODUCE SMALL HAIL AND GUSTY WINDS. THIS STORM WILL BE NEAR DANIELS AROUND 300 PM AND SHADY SPRING AROUND 315 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 14
The Charleston,WV radar (KRLX), 81 km away, was scanning. The volume nearest the first event began at 18:46 UTC.
3 hail. Local standard time, as filed.
Three homes had minor hail damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188523, 188498, 188519.